Tinnitus After Starting HRT (Hormone Replacement Therapy, Progesterone)

Discussion in 'Introduce Yourself' started by discogirl, Jun 23, 2022.

    1. discogirl

      discogirl Member

      Tinnitus Since:
      02/2022
      Cause of Tinnitus:
      Unknown
      Hi

      I first developed tinnitus out of the blue in one ear in February of this year (2022).

      I had my hearing checked which was fine. My GP put me on Amitriptyline and after a few months it went as quickly as it came but after that I could not sleep.

      About 10 days ago I went on HRT for my poor sleep and anxiety. Just two days ago my tinnitus returned so I stopped HRT to see if it was that as sometimes progesterone can cause pounding in ears.

      I bought some Magnesium bisglycinate to help with sleep and the tinnitus but I've read on here that Magnesium can cause tinnitus spikes.

      Any advice would be great as I really cannot go on any longer.

      Thanks.
       
      • Hug Hug x 1
    2. Jerad

      Jerad Member

      Location:
      Ohio; United States
      Tinnitus Since:
      2002
      Cause of Tinnitus:
      Medication ototoxicity
      Hey @discogirl, sorry to hear about your problems. Magnesium helps some and spikes others. It might depend on the type of Magnesium, too — there are several different kinds. I understand your despair and feeling like you can’t go on any longer. What does your tinnitus sound like? And where do you hear it? Is it heard in a quiet room only or is it heard everywhere mostly, no matter where you go?
       
    3. AUTHOR
      AUTHOR
      discogirl

      discogirl Member

      Tinnitus Since:
      02/2022
      Cause of Tinnitus:
      Unknown
      Hi Jerad,

      My tinnitus is like a low hum. I hear it usually when it's quiet.

      Earlier this year I was doing intense cardio work out 5 to 6 days a week for an hour with earbuds. Maybe that triggered it.

      And I've just started taking Magnesium bisglycinate.

      Thanks for replying,
       
    4. blamingeverything

      blamingeverything Member Benefactor

      Location:
      USA
      Tinnitus Since:
      12/2021
      Cause of Tinnitus:
      high frequency hearing loss
      It's really hard to say, hormones are complicated, but I'm reminded of this interesting paper: Circulating steroids negatively correlate with tinnitus

      If I'm reading this right, insufficient levels of hormones correlated with worse tinnitus for these people.

      I'm a male that started testosterone early April and it hasn't impacted my tinnitus negatively (if not improved it), but I also don't see that as relevant to you. My testosterone levels were clinically low.

      And another:

      Hormone replacement therapy decreases the risk of tinnitus in menopausal women: a nationwide study

      You need time for the hormones to work, these are long term treatments, whether it impacts your tinnitus or not you need to stick with on or off. Hang in there. It gets better! I didn't believe it 6 months ago either.
       
    5. AUTHOR
      AUTHOR
      discogirl

      discogirl Member

      Tinnitus Since:
      02/2022
      Cause of Tinnitus:
      Unknown
      Thanks so very much for your help and advice.
       
      • Hug Hug x 1
    6. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Hall of Fame Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      12/2013
      Welcome to my world :(

      How do you know it's not the Amitriptyline or perimenopause?
       
      • Like Like x 1
    7. AUTHOR
      AUTHOR
      discogirl

      discogirl Member

      Tinnitus Since:
      02/2022
      Cause of Tinnitus:
      Unknown
      Thanks for your advice everyone.

      And hi @DebInAustralia. Well, I'm post meno. I was on low dose Amitriptyline for about 3 months, at which point I went on HRT. So eliminating the Amitriptyline, it seems maybe to have been the HRT.
       
    8. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Hall of Fame Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      12/2013
      Something you might want to think about is MCAS (Mast Cell Activation Syndrome), that can be driven by menopause, stress, infection, and some medications.

      I believe my tinnitus has worsened as a result of perimenopause and associated MCAS (alongside Lyme disease).

      Pointing to the likelihood of MCAS for me are:

      - Gene mutations predisposing me to issues with histamine degradation
      - Severe stridor with inhaled histamine (as part of an asthma trial)
      - Low L-histidine (it is common for those with low L-histidine to have high histamine apparently)
      - Other symptoms i.e. air hunger, tachycardia, bladder symptoms, joint pain, anxiety, insomnia

      Treating MCAS:

      - Look for deficiency in L-histidine and treat
      - Limit Zinc and B6 with L-histidine - as higher doses can drive conversion to histamine
      - Toxoprevent - mops up excess gut histamine
      - Low histamine diet
      - Treat any underlying infections/rebalance hormones/address stress
       
Loading...

Share This Page